MAUDE Adverse Event Report: STIMWAVE TECHNOLOGIES INC. FREEDOM SPINAL CORD STIMULATOR (SCS) SYSTEM

STIMWAVE TECHNOLOGIES INC. FREEDOM SPINAL CORD STIMULATOR (SCS) SYSTEM
Model Number FR8A-TRL-A0,FR8A-TRL-B0
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hematoma (1884)
Date of Event 10/17/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Stimwave quality has investigated the details surrounding a complaint resulting from an infection reported to stimwave on (b)(6) 2018, by stimwave clinical specialist.The patient had a trial procedure performed on (b)(6) 2018, in which two freedom-8a trial leads (fr8a-trl-a0 and fr8a-trl-b0) were implanted in the epidural space at the t8 to t9 level to treat the patient's low back and leg pain.During the procedure, the implanting clinician noted that the patient had some bleeding, but placing a suture resolved the issue.The implanting clinician was aware that the patient takes a baby aspirin daily as an over the counter blood thinner for a comorbidity.There were no other complications noted during the procedure.The patient experienced pain relief after the procedure and was sent home on antibiotics.At the end of the trial period, the patient reported significant pain relief with the device and his trial devices were removed on (b)(6) 2018.On (b)(6) 2018, the patient informed the implanting clinician that he started experiencing numbness and weakness in his legs.An mri evaluation (date is unknown to stimwave) revealed that the patient had fluid build-up in his epidural space.Concerned that the patient had a hematoma or seroma, the implanting clinician ordered immediate treatment through (b)(6) 2018 to resolve the issue.Treatment includes iv antibiotics.The patient is continuing treatment, and has reported that the weakness and numbness has subsided.Immediately following notification, stimwave quality and management reviewed the implanting clinician's procedure compared to the trial instructions for use with the clinical specialist.The clinical specialist confirmed that the trial was performed in accordance with the product instructions for use.The implanting clinician was aware of the patient's aspirin regimen for his comorbidity at the time of the trial.It is likely that the adverse event occurred once the trials lead were removed, and the patient's comorbidity was an unanticipated complication following the trial.Epidural hemorrhage, hematoma, or paralysis is a known adverse event for spinal cord stimulation and the freedom scs system, is detailed in stimwave's risk management file as well as applicable instruction for use and patient-facing labeling and is mitigated as far as possible.While the implantation procedure may have contributed to the adverse event, the device did not fail to meet performance or safety specifications.Stimwave will continue to trend events.The root cause of the complaint is not attributed to device failure, the inability of the device to meet performance or safety specifications, nor nonconformance to physical or functional device specifications.The root cause is likely attributed to the trial procedure complicated by the patient's aspirin regimen for comorbidity.The stimwave product was not the source of the issue.Corrective action is not required to remedy the root cause of the complaint.The device did not fail to meet performance or safety specifications.Stimwave has confirmed that epidural hemorrhage, hematoma, or paralysis is a known risk, mitigated as far as possible, and documented in the stimwave's risk management file.Stimwave was in constant contact with the clinical specialist starting (b)(6) 2018, regarding the complaint and the root cause investigation.Stimwave confirmed that the trial was performed according to the ifu, and the product did not fail to meet performance and safety specifications.The source of the issue is a known risk and is mitigated as far as possible.The adverse event was an unforeseen complication as a result of the patient's aspirin regimen for comorbidity.Stimwave has informed all parties that the product was not the source of the issue.In compliance with medical device reporting requirements and responsibilities, stimwave quality and its chief medical officer have determined that this issue is considered reportable as hematoma or seroma can lead to an injury, and medical or surgical intervention was required to preclude permanent impairment or damage.Stimwave has reported this as an adverse event to the united states food and drug administration (fda) on (b)(6) 2018.
 
Event or Problem Description
The patient had a trial procedure performed on (b)(6) 2018, in which two (b)(6) were implanted in the epidural space at the t8 to t9 level to treat the patient's low back and leg pain.The implanting clinician was aware that the patient takes a baby aspirin daily as an over the counter blood thinner for a comorbidity.At the end of the trial period, the patient reported significant pain relief with the device and his trial devices were removed on (b)(6) 2018.On (b)(6) 2018, the patient informed the implanting clinician that he started experiencing numbness and weakness in his legs.An mri evaluation (date is unknown to stimwave) revealed that the patient had fluid build-up in his epidural space.Concerned that the patient had a hematoma or seroma, the implanting clinician ordered immediate treatment through (b)(6) 2018 to resolve the issue.

Brand Name
FREEDOM SPINAL CORD STIMULATOR (SCS) SYSTEM
Common Device Name
SPINAL CORD STIMULATOR
Manufacturer (Section D)
STIMWAVE TECHNOLOGIES INC.
1310 park central boulevard s.
pompano beach FL 33064
MDR Report Key8116833
Report Number3010676138-2018-00015
Device Sequence Number295628
Product Code GZB
UDI-Device Identifier00818225020679
UDI-Public(01)00818225020679(17)200301(01)00818225020662(17)200301(21)207881-15
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K180981
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial
Report Date (Section B) 11/26/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Device Expiration Date03/01/2020
Device Model NumberFR8A-TRL-A0,FR8A-TRL-B0
Device Lot NumberSWO180322
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date11/26/2018
Device Age7 MO
Event Location Home
Type of Report(Section G)Periodic
Initial Date Received by Manufacturer 11/26/2018
Initial Report FDA Received Date11/29/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;